Rules and reals

Martin Goldstern, Menachem Kojman

Research output: Contribution to journalArticlepeer-review

2 Scopus citations


A "k-rule" is a sequence A→ = ((An,Bn) : n < ℕ) of pairwise disjoint sets Bn, each of cardinality ≤ k and subsets An ⊆ Bn. A subset X ⊆ ℕ (a "real") follows a rule A→ if for infinitely many n ∈ ℕ, X ∩ Bn = An. Two obvious cardinal invariants arise from this definition: the least number of reals needed to follow all k-rules, sk, and the least number of k-rules with no real that follows all of them, τk. Call A→ a bounded rule if A→ is a k-rule for some k. Let τ∞ be the least cardinality of a set of bounded rules with no real following all rules in the set. We prove the following: τ∞ ≥ max(cov(K),cov(L)) and τ = τ1 ≥ τ2 = τk for all k ≥ 2. However, in the Laver model, τ2 < b = τ1. An application of τ is in Section 3: we show that below τ one can find proper extensions of dense independent families which preserve a pre-assigned group of automorphisms. The original motivation for discovering rules was an attempt to construct a maximal homogeneous family over ω. The consistency of such a family is still open.

Original languageEnglish
Pages (from-to)1517-1521
Number of pages5
JournalProceedings of the American Mathematical Society
Issue number5
StatePublished - 1 Jan 1999


  • Cardinal invariants of the continuum

ASJC Scopus subject areas

  • Mathematics (all)
  • Applied Mathematics


Dive into the research topics of 'Rules and reals'. Together they form a unique fingerprint.

Cite this